Alert archive / Indiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 24, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Feb 16, 2006, 9:53 PM EST for Rush County, Shelby County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2006, 9:53 PM EST (02:53 UTC)
- Expired
- Feb 16, 2006, 10:30 PM EST
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 50 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 4:55 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 170253 SVRIND INC139-145-170330- /O.NEW.KIND.SV.W.0024.060217T0253Z-060217T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 953 PM EST THU FEB 16 2006 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSH COUNTY IN CENTRAL INDIANA SHELBY COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF SHELBYVILLE * UNTIL 1030 PM EST * AT 950 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF SHELBYVILLE...AND MOVING NORTHEAST AT 65 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MORRISTOWN AROUND 1005 PM EST... RUSHVILLE AROUND 1010 PM EST... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3949 8597 3935 8588 3956 8530 3980 8557 $$ JAS
2 follow-up statements
000 WWUS53 KIND 170312 RRA SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1012 PM EST THU FEB 16 2006 INC145-170322- /O.CAN.KIND.SV.W.0024.000000T0000Z-060217T0330Z/ SHELBY- 1012 PM EST THU FEB 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SHELBY COUNTY IS CANCELLED... THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST THURSDAY EVENING FOR INDIANA. LAT...LON 3975 8564 3944 8564 3956 8530 3980 8557 $$ INC139-170330- /O.CON.KIND.SV.W.0024.000000T0000Z-060217T0330Z/ RUSH- 1012 PM EST THU FEB 16 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EST FOR RUSH COUNTY... AT 1008 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RUSHVILLE...OR ABOUT 14 MILES EAST OF SHELBYVILLE...MOVING NORTHEAST AT 65 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST THURSDAY EVENING FOR INDIANA. LAT...LON 3975 8564 3944 8564 3956 8530 3980 8557 $$ JAS
000 WWUS53 KIND 170328 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1026 PM EST THU FEB 16 2006 INC139-170336- /O.EXP.KIND.SV.W.0024.000000T0000Z-060217T0330Z/ RUSH- 1026 PM EST THU FEB 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR RUSH COUNTY EXPIRES AT 1030 PM EST... THE STORMS THAT PROMPTED THE WARNING HAVE MOVED EAST OF THE AREA AND HAVE WEAKENED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST THURSDAY EVENING FOR INDIANA. LAT...LON 3975 8564 3944 8564 3956 8530 3980 8557 $$ JAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 12:50 PM EST, 9 hours 3 minutes earlier.
Area forecast discussion, Feb 16, 12:50 PM EST, 9 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1250 PM EST THU FEB 16 2006 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... ...VERY STRONG NON-CONVECTIVE WINDS POSSIBLE LATER TONIGHT... .DISCUSSION...FORECAST FOCUS REMAINS ON THE SHORT TERM TODAY UNTIL FRIDAY MORNING. UPPER LEVEL SYSTEM RESPONSIBLE FOR THE DEEPENING SFC LOW IS NOW MOVING ACROSS THE CENTRAL PLAINS. SFC LOW NOW MOVING INTO CENTRAL IL WHERE BEST MASS CONVERGENCE/PRESSURE FALLS LOCATED JUST NE OF THE SFC LOW ARE LEADING TO A CLUSTER OF ELEVATED TSTRMS. MEANWHILE, TO THE AIRMASS ACROSS CENTRAL INDIANA INTO TN/KY IN THE WARM SECTOR REMAINS MOCLDY WITH A NARROW RIBBON OF DEWPOINTS IN THE 55 TO 58F RANGE NOW MOVING NE ALONG THE COLD FRONT FROM STL SOUTH. LAPS SOUNDINGS SHOW A WEAK CAPPING INVERSION AROUND 850MB FOR NOW. THE STRONG DYNAMIC LIFT NOW OCCURRING ACROSS MO ASSOCIATED WITH THE UPPER SYSTEM AND THE MID-UPPER JET WILL ACT ON THIS FRONT LATER TODAY TO FORCE A LINE OF LOW TOPPED CONVECTION. SHEAR VALUES REMAIN MORE THAN SUFFICIENT WITH 6KM SHEAR IN EXCESS OF 50KTS AND 1KM SHEAR FCST ON THE ORDER OF 40KTS. BUOYANCY PARAMETERS SHOULD BE SUFFICIENT FOR INITIAL UPDRAFT BEFORE LOW LEVEL SHEAR TAKES OVER AND AUGMENTS UPDRAFTS SO DO NOT BE FOOLED BY LOW CAPE PARAMETERS. TORNADO THREAT IS LESS CLEAR DUE TO VALUES OF DEWPOINTS WHICH WILL IMPACT THE LOWEST 1KM STABILITY PROFILE. GREATEST DEWPOINTS AND HENCE TORNADO THREAT SHOULD REMAIN ACROSS THE SW THIRD OF THE CWA BUT THAT WILL HAVE TO BE MONITORED. OTHERWISE, EXPECT A LINE OF CONVECTION RACING NE AT 50 MPH BETWEEN 6 PM AND 10 PM WITH POCKETS OF DAMAGING WINDS. AS FOR THE SYNOPTIC SCALE WINDS AND HIGH WIND WARNING...THE GRADIENT WINDS ARE ALREADY APPROACHING ADVISORY CRITERIA. HOWEVER, THE HIGH WIND WARNING TYPE WINDS WILL NOT OCCUR UNTIL FRONTAL PASSAGE AS STRONG PRESSURE RISES COMBINE WITH SUBSIDENCE TO PRODUCE GUSTS IN EXCESS OF 50 MPH. THIS THREAT APPEARS GREATEST IN THE 10 PM TO 3 PM TIME FRAME. I WAS TEMPTED TO PUSH BACK THE HIGH WIND WARNING AND JUST GO WITH AN ADVISORY THIS EVENING AND HIGH WIND WARNING LATER ON BUT GIVEN THAT IT WOULD CREATE 3 HEADLINES INCLUDING THE EXPECTED WATCH, I WILL DEFER TO CLARITY AND LEAVE THE WARNING/ADVISORY HEADLINES AS IS. BEYOND TONIGHT...ONE OF THE COLDEST IF NOT COLDEST AIRMASS OF THE SEASON WILL SLOWLY MOVE INTO THE REGION. LATEST SFC OBS SHOW TEMPS IN THE TEENS ACROSS IA AND WILL AIRMASS WILL ARRIVE FRI. GFS/ETA TEMP GUIDANCE AGREES WELL WITH COLDER TEMPS FRI NIGHT-SUNDAY. EXPECTED CLDS MAY SAVE US FROM DROPPING TO FAR INTO THE SINGLE DIGITS SAT NIGHT HOWEVER THIS WILL HAVE TO BE WATCHED CLOSELY SINCE IT APPEARS THAT DAYTIME HIGHS MAY ONLY REACH INTO THE TEENS/LOW 20S SATURDAY. && .IND WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING NORTHERN 2/3 CWA...WIND ADVISORY SOUTHERN 1/3 CWA TONIGHT. && CO
Hazardous weather outlook, Feb 16, 2:18 PM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 218 PM EST THU FEB 16 2006 INZ021-028>031-035>049-051>057-171930- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH- 218 PM EST THU FEB 16 2006 ...HIGH WIND WARNING IN EFFECT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR ISOLATED TORNADOES. AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM RELATED WINDS WILL OCCUR. WEST NORTHWEST WINDS WILL GUST TO BETWEEN 50 AND 60 MPH MAINLY BETWEEN 10 PM AND 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060>065-067>072-171930- SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- 218 PM EST THU FEB 16 2006 ...WIND ADVISORY IN EFFECT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR ISOLATED TORNADOES. AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM WINDS WILL GUST TO BETWEEN 40 AND 50 MPH. THIS SHOULD OCCUR MAINLY BETWEEN 10 PM AND 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
In the hours before
Local storm report, Feb 16, 8:33 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
833 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG TERRE HAUTE 39.47N 87.38W
02/16/2006 VIGO IN AMATEUR RADIO
IVY TECH BUILDING ROOF DAMAGED.
0830 PM TSTM WND GST WHITESTOWN 40.00N 86.35W
02/16/2006 E60 MPH BOONE IN FIRE DEPT/RESCUE
&&
LJOHNSONLocal storm report, Feb 16, 8:51 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
851 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 6 S VINCENNES 38.59N 87.51W
02/16/2006 KNOX IN TRAINED SPOTTER
HOUSE AND POWER LINES DAMAGED.
0840 PM HAIL ARCADIA 40.17N 86.02W
02/16/2006 E0.75 INCH HAMILTON IN AMATEUR RADIO
0758 PM FUNNEL CLOUD TERRE HAUTE 39.47N 87.38W
02/16/2006 VIGO IN AMATEUR RADIO
0837 PM HEAVY RAIN SULLIVAN 39.10N 87.41W
02/16/2006 M0.00 INCH SULLIVAN IN AMATEUR RADIO
COUNTY ROAD 500S...WATER IS OVER ROAD.
&&
LJOHNSONLocal storm report, Feb 16, 9:05 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
905 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND GST BROWNSBURG 39.84N 86.39W
02/16/2006 M51 MPH HENDRICKS IN AMATEUR RADIO
0857 PM TSTM WND GST 4 S BROWNSBURG 39.78N 86.39W
02/16/2006 M48 MPH HENDRICKS IN AMATEUR RADIO
&&
LJOHNSONLocal storm report, Feb 16, 9:14 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST BROWNSBURG 39.84N 86.39W
02/16/2006 M54 MPH HENDRICKS IN AMATEUR RADIO
WISH-TV WEATHER STATION EAGLE ELEMENTARY SCHOOL.
0900 PM TSTM WND GST CASTLETON 39.90N 86.05W
02/16/2006 E45 MPH MARION IN TRAINED SPOTTER
&&
LJOHNSONLocal storm report, Feb 16, 9:38 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
938 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 10 SW BEDFORD 38.76N 86.62W
02/16/2006 E70 MPH LAWRENCE IN AMATEUR RADIO
GUST REPORTED ON US HWY50.
0925 PM TSTM WND GST 7 N BEDFORD 38.96N 86.49W
02/16/2006 E70 MPH LAWRENCE IN AMATEUR RADIO
NEAR LAWRENCE AND MONROE COUNTY LINE.
&&
LJOHNSONLocal storm report, Feb 16, 9:43 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
943 PM EST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST BROWNSBURG 39.84N 86.39W
02/16/2006 E65 MPH HENDRICKS IN TRAINED SPOTTER
&&
LJOHNSONThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:05 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard | 28 min |
| Feb 16, 7:14 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 46 min |
| Feb 16, 7:30 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam | 45 min |
| Feb 16, 7:50 PM EST | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 40 min |
| Feb 16, 8:02 PM EST | Severe Thunderstorm Warning | IND | Clay, Putnam | 33 min |
| Feb 16, 8:07 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton | 38 min |
| Feb 16, 8:11 PM EST | Severe Thunderstorm Warning | IND | Clay, Owen | 34 min |
| Feb 16, 8:19 PM EST | Severe Thunderstorm Warning | IND | Daviess, Knox | 33 min |
| Feb 16, 8:27 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 48 min |
| Feb 16, 8:29 PM EST | Severe Thunderstorm Warning | IND | Greene | 46 min |
| Feb 16, 8:29 PM EST | Tornado Warning | IND | Hendricks, Morgan, Putnam | 12 min |
| Feb 16, 8:41 PM EST | Severe Thunderstorm Warning | IND | Madison | 34 min |
| Feb 16, 8:45 PM EST | Severe Thunderstorm Warning | IND | Monroe, Morgan, Owen | 30 min |
| Feb 16, 8:53 PM EST | Severe Thunderstorm Warning | IND | Daviess, Martin | 37 min |
| Feb 16, 9:11 PM EST | Severe Thunderstorm Warning | IND | Hancock, Johnson, Madison, Marion, Rush, Shelby | 32 min |
| Feb 16, 9:21 PM EST | Severe Thunderstorm Warning | IND | Brown, Lawrence, Monroe | 27 min |
| Feb 16, 9:36 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Lawrence | 39 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.